Kentucky, 2017

Flash Flooding and Hail in Kentucky, May 19 to 21, 2017

May 19 to 21, 2017 · NWS LMK · 11 events in 7 counties and zones

An extremely warm, moist, and unstable air mass resided over the lower Ohio Valley during the middle of May. As a series of strong weather systems passed through the region, rounds of strong to severe thunderstorms developed and tracked across central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An extremely warm, moist, and unstable air mass resided over the lower Ohio Valley during the middle of May. As a series of strong weather systems passed through the region, rounds of strong to severe thunderstorms developed and tracked across central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 6:38 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 19, 6:38 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
838 AM EDT Fri May 19 2017

.Forecast Update...
Issued at 837 AM EDT Fri May 19 2017

Have made an update to the forecast this morning to increase PoPs
across southern KY, add heavy rainfall wording, and to adjust QPF
forecasts to account for anticipated heavy rainfall across the
southern forecast area.

Current radar shows several clusters of storms moving through
southern KY this morning.  First batch is along our forecast border
with WFO JKL and heading northeast toward areas mainly along and
north of the Cumberland Parkway (Somerset, KY area).  Further
southwest, upstream development continues across northern TN with
additional convective regeneration taking place just north/northwest
of Nashville.  Some westward re-development looks to be taking
place, so additional heavy rainfall looks to affect
Logan/Simpson/Warren counties over the next few hours.  KY Mesonet
shows a little over an inch of rain in some locations around Bowling
Green.  Flash flood guidance suggests around 2-2.5 inch/hr for
flooding, so this additional rainfall may result in localized flash
flooding.

Otherwise, rest of the forecast remains generally on track.  HRRR
and other CAM models suggest more development over NW TN later this
morning overspreading into central KY into the early afternoon
hours.  Given that convection may be occurring at peak heating,
strong to severe storms look like a very good possibility with
damaging winds and hail being the primary severe weather hazards.

Issued at 620 AM EDT Fri May 19 2017

Updated the forecast to increase POPs to 50-60% over south central
KY where a good complex of storms has developed and will continue to
move ENE through southern KY for the next 2-4 hrs before
diminishing.  Gusty winds are possible in these storms...a 34 mph
wind gust was observed out of Simpson County Mesonet this morning.
Also radar indicates small hail and heavy rainfall. A few strong
storms are possible this morning but still expect any severe wx to
hold off until later today.

&&

.Short Term...(Today through Saturday)
Issued at 320 AM EDT Fri May 19 2017

...A Few Severe Storms Possible Today & Saturday...

Early this morning, CAM models indicate showers/t-storms developing
over south central KY due to a passing upper level shortwave. IR
satellite does indeed show enhanced mid level clouds forming in that
region so will continue POPs over south central KY during the pre-
dawn hours.

We should see a relative lull or dry period by mid to late morning
over the region.  Redevelopment of showers and storms should occur
to our north and west by the afternoon hours and move into our
region by mid to late afternoon lasting into the evening hours. With
plentiful CAPE building throughout the day and 30-40 kts bulk shear,
we should see strong to severe scattered t-storms this
afternoon/evening.  The main svr weather threats will be damaging
winds and hail for afternoon/evening storms with the best chance for
severe wx over southern Indiana where storms will be more plentiful
closer to the front.  After sunset, expect convection to decline and
diminish.

Friday night and the first portion of Sat should be largely dry with
instability once again building throughout the day on Sat ahead of
an approaching cold front and upper trough. While some isld-sct
convection is possible Sat during the day, the main line of storms
should develop to our west Sat along the cold front and move east
into our region Sat night.  Again damaging winds and hail will be
the main svr wx threat should storms strengthen to svr levels.  The
best chance for any svr wx will be along and west of I-65 Sat
evening.

Temperatures will remain warm and muggy with highs in the low to mid
80s and lows in the 60s into the the weekend.

.Long Term...(Saturday night through Thursday)
Issued at 335 AM EDT Fri May 19 2017

Saturday night a line of showers/storms associated with a cold front
will push east into our region.  As it arrives into areas along and
west of I-65 Sat evening, some of the storms may still be severe.
However, the storms are expected to decline Sat night as day time
instability is lost.  Any strong to severe storms Sat night may
produce damaging winds and hail.

As we head into Sunday morning, additional showers and perhaps a few
rumbles of thunder will continue over the region along or just
behind the front.  Precipitation will finally come to an end Sun
night from west to east as high pressure moves into the Ohio Valley.
The passage of the cold front Sunday will usher in less humidity and
cooler temperatures (highs in the 70s Sun).

Monday we'll see a brief dry period before more disturbances in a
generally troughy pattern over the Midwest bring more chances for
rain Tues-Thu.  Temperatures will drop to or below normal with highs
falling back into the 70s for Mon/Tue and then 60s for Wed/Thu.

&&

.Aviation...(12Z TAF Issuance)
Issued at 628 AM EDT Fri May 19 2017

Complex of thunderstorms near BWG currently will lift northeast to
just south of LEX through 14-15z. A relative lull in thunderstorms
is expected across central Kentucky mid/late morning, however with
peak heating and a passing disturbance, additional thunderstorms are
likely by mid afternoon. The highest coverage looks to be across
north-central Kentucky, likely impacting SDF and LEX, from mid
afternoon to very early this evening.

Thunderstorm coverage and intensity will diminish toward sunset with
loss of heating. Most of the model consensus is for relatively dry
conditions tonight. Light fog may be possible in areas that receive
rainfall today given the expected light wind fields near the surface
tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update.......MJ
Short Term...AMS
Long Term....AMS
Aviation.....ZT
Hazardous weather outlook, May 19, 7:07 AM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
907 AM EDT Fri May 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201315-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
907 AM EDT Fri May 19 2017 /807 AM CDT Fri May 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms with torrential rainfall will affect southern Kentucky
this morning. These storms are expected to diminish by late morning.

Additional thunderstorms are expected to develop across southern
Indiana and central Kentucky this afternoon. The main severe weather
hazards expected are damaging winds and torrential rainfall. Some
small hail will be possible as well. Given the torrential rainfall
expected with the storms, some localized flooding will be possible in
some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous storms are again possible late Saturday into
Saturday night as a cold front approaches. Any severe storm could
produce heavy rainfall, damaging winds, and large hail late Saturday.

Thunderstorms are again in the forecast next Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging winds or hail today
through Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/AMS

In the hours before

Special weather statement, May 19, 4:31 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 AM CDT FRI MAY 19 2017

KYZ062-070>075-191100-
Monroe-Warren-Logan-Simpson-Allen-Edmonson-Barren-
531 AM CDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOGAN...
MONROE...SIMPSON...ALLEN...WARREN...CENTRAL BARREN AND SOUTHEASTERN
EDMONSON COUNTIES...

At 530 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Memphis Junction to
6 miles southeast of Westmoreland. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Glasgow, Scottsville, Tompkinsville, Brownsville, Plum
Springs, Memphis Junction, Mount Victor, Crestmoor and Auburn.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8641 3665 8651 3663 8656 3665 8659
      3665 8686 3684 8683 3723 8621 3665 8556
      3662 8564
TIME...MOT...LOC 1030Z 236DEG 36KT 3684 8664 3650 8617

AMS
Special weather statement, May 19, 4:54 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
654 AM EDT FRI MAY 19 2017

KYZ066-077-078-191130-
Russell-Casey-Adair-
654 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT RUSSELL...SOUTHERN CASEY AND
SOUTHEASTERN ADAIR COUNTIES...

At 653 AM EDT/553 AM CDT/, a strong thunderstorm was located near
Columbia, moving northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Liberty, Columbia, Jamestown, Russell Springs, Eli, Lawhorn Hill,
Cundiff, Teddy, Royville and Sano.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3689 8523 3692 8525 3692 8523 3693 8525
      3708 8535 3740 8485 3727 8472 3724 8472
      3712 8490 3704 8490 3688 8521
TIME...MOT...LOC 1053Z 236DEG 49KT 3705 8521

AMS
Special weather statement, May 19, 5:04 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
604 AM CDT FRI MAY 19 2017

KYZ062-063-071>077-081-191130-
Hart-Metcalf-Monroe-Warren-Simpson-Cumberland-Allen-Edmonson-Barren-
Adair-
604 AM CDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE...EAST CENTRAL
SIMPSON...SOUTHWESTERN HART...ALLEN...WARREN...WESTERN CUMBERLAND...
BARREN...METCALFE...SOUTHWESTERN ADAIR AND EDMONSON COUNTIES...

At 604 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Crestmoor to 11 miles north of
Lafayette. Movement was northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Glasgow, Scottsville, Tompkinsville, Munfordville,
Edmonton, Burkesville, Brownsville, Plum Springs and Three Springs.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3664 8622 3664 8626 3693 8664 3701 8667
      3704 8666 3738 8600 3713 8565 3691 8527
      3661 8557
TIME...MOT...LOC 1104Z 235DEG 39KT 3702 8652 3669 8600

AMS
Special weather statement, May 19, 5:33 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
733 AM EDT FRI MAY 19 2017

KYZ063>065-074-076-077-191215-
Hart-Metcalf-Taylor-Barren-Adair-Green-
733 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT GREEN...SOUTHEASTERN HART...
CENTRAL TAYLOR...NORTHEASTERN BARREN...METCALFE AND ADAIR COUNTIES...

At 733 AM EDT/633 AM CDT/, a strong thunderstorm was located near
Edmonton, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Campbellsville, Columbia, Greensburg, Edmonton, Monroe, Pickett,
Curtis, Absher, Node and Sano.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3690 8561 3713 8583 3748 8544 3747 8541
      3714 8507 3708 8513
TIME...MOT...LOC 1133Z 241DEG 33KT 3705 8557

EBW
Special weather statement, May 19, 6:15 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
815 AM EDT FRI MAY 19 2017

KYZ054-055-065>067-077-078-081-082-191300-
Russell-Boyle-Marion-Cumberland-Taylor-Lincoln-Casey-Adair-Clinton-
815 AM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LINCOLN...
NORTHWESTERN CLINTON...SOUTHEASTERN MARION...RUSSELL...CENTRAL
TAYLOR...SOUTHWESTERN BOYLE...NORTHEASTERN CUMBERLAND...CASEY AND
EASTERN ADAIR COUNTIES...

At 814 AM EDT/714 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Campbellsville to 12 miles
north of Jamestown to 7 miles northeast of Burkesville. Movement was
east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Liberty, Campbellsville, Jamestown, Burkesville, Russell Springs,
Hustonville, Eubank, Bradfordsville, Desda and Cundiff.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3712 8519 3743 8544 3762 8493 3731 8461
      3712 8490 3705 8491 3700 8484 3695 8491
      3696 8493 3696 8495 3692 8496 3686 8506
      3682 8505 3679 8538
TIME...MOT...LOC 1214Z 251DEG 31KT 3740 8533 3716 8508 3687 8528

EBW
Special weather statement, May 19, 6:49 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 AM CDT FRI MAY 19 2017

KYZ071>073-191315-
Warren-Simpson-Allen-
749 AM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SIMPSON...SOUTHWESTERN ALLEN AND
SOUTHWESTERN WARREN COUNTIES...

At 749 AM CDT, a strong thunderstorm was located near Portland,
moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bowling Green, Woodburn, Hillsdale, Black Jack, Neosheo, Clare,
Geddes, Mcelroy Ford, Alonzo and Chapel Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3665 8659 3665 8671 3672 8675 3676 8674
      3693 8641 3671 8625 3665 8643 3665 8651
      3664 8654 3664 8655 3663 8656
TIME...MOT...LOC 1249Z 240DEG 31KT 3670 8661

EBW

The radar

The Nashville radar (KOHX), 63 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 2 hail. Local standard time, as filed.

Flash Flood, Allen

When
May 19, 7:40 AM CST
Where
Allen County, 2.77 mi W of Scottsville to 2.53 mi W of Scottsville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
36.750, -86.230

Over 4 inches of rain fell in a short period which resulted in numerous reports of flooding.

Flash Flood, Allen

When
May 19, 8:00 AM CST
Where
Allen County, 2.77 mi W of Scottsville to 1.76 mi NNW of Scottsville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
36.750, -86.230

Nearly 5 inches of rain was observed by the Kentucky Mesonet station near Scottsville. There were numerous reports of flooding.

Flash Flood, Allen

When
May 19, 8:17 AM CST
Where
Allen County, 1.11 mi W of Scottsville to 1.08 mi NW of Scottsville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.750, -86.200

The Allen County COOP Observer reported flash flooding in Scottsville. There were many roads closed due to high water.

Flash Flood, Allen

When
May 19, 8:40 AM CST
Where
Allen County, 1.11 mi W of Scottsville to 1.14 mi N of Scottsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.750, -86.200

The Allen County Emergency Manager reported numerous roads closed throughout the county due to flash flooding.

Hail, Ohio

When
May 19, 3:07 PM CST
Where
Ohio County, 0.69 mi N of Hartford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.460, -86.920

Hail, Butler

When
May 20, 3:20 PM CST
Where
Butler County, Morgantown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -86.700

Trained spotters reported dime sized hail.

Thunderstorm Wind, Butler

When
May 20, 3:35 PM CST
Where
Butler County, 1.77 mi NE of Region
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.240, -86.450

The public relayed a photo of a large tree down onto a car due to severe thunderstorm winds.

Thunderstorm Wind, Grayson

When
May 20, 4:00 PM CST
Where
Grayson County, 0.88 mi SW of Meredith
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -86.240

A trained spotter reported a 10 inch diameter tree limb snapped off due to severe thunderstorm winds.

Thunderstorm Wind, Spencer

When
May 20, 6:18 PM EST
Where
Spencer County, 2.18 mi W of Taylorsville
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.030, -85.390

The National Weather Service in conjunction with Spencer County Emergency Management conducted a damage survey near Highway 44 and Carl Monroe Road 2 to 3 miles west of Taylorsville. The survey found a narrow path of straight line wind damage with estimated winds between 75 and 85 MPH. The most significant damage occurred at the path start on Carl Monroe Road where the second level of a cinder block farm building was removed. Roofing material and cinder block debris was scattered to the ENE 100-200 yards downwind. A two-story home also suffered damage in this area with the removal of siding, soffit, and shingles. Debris shattered a window, and a dead-bolted door was blown open after the storm door was ripped off. Several large limbs were ripped out of a tree and tossed across Carl Monroe Road.

Wind damage continued east while paralleling just south of Highway 44 where 3 more hardwood trees were broken or uprooted. Several large hardwood trees were uprooted in the Elk Creek Bottom. Continuing east, wind took shingles off of a home and damaged several trees. Damage ceased 2 miles west of Taylorsville with a final downed tree along Highway 44.

The event lasted 1 to 2 minutes and occurred on the leading edge of a gust front. Many residents noted that no rain was occurring at the time of the event, bur rain started a few minutes later. This matches the radar presentation. All debris was scattered in a divergent ENE to NE direction.

Thunderstorm Wind, Harrison

When
May 20, 8:43 PM EST
Where
Harrison County, 3 mi SW of Colville
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.340, -84.240

The Harrison County emergency manager reported trees down across KY 1940 near Eals Lane.

Flash Flood, Hart

When
May 21, 4:56 PM CST
Where
Hart County, 0.69 mi N of Horse Cave to 0.23 mi NE of Horse Cave
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.190, -85.920

Local law enforcement reported that Kentucky Highway 218 was blocked by high water west of US 31W.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687766, 687768, 687770, 687772, 687775, 687776, 687778, 687779, 687794, 687795, 687774.